More than two-thirds of adult Americans have overweight or obesity, according to the American College of Sports Medicine, so it's no wonder weight loss is a major health concern. There are medications that are specifically intended to aid weight loss and some that cause weight loss as a side effect of regular use. Accutane is used as a last resort medication to treat acne but does not appear to cause significant weight loss in users.
Accutane in the Body
Accutane is a prescription medication used to treat severe nodular acne that has not been helped by other medications and/or treatments. Dosage depends on many factors including body size, health and other medications you may be taking. It is recommended that you see your physician regularly to monitor your health while on Accutane because side effects can be severe.
Video of the Day
Weight Loss and Accutane
Weight loss is not listed as a side effect of Accutane nor is weight gain. According to the U.S. National Library of Medicine, it is sometimes used to treat other skin conditions or even some forms of cancer but is not used as a weight-loss drug. Changes in body weight while on Accutane are not attributed to the medication itself and if it does occur, the incidence is not known.
Accutane has numerous side effects, which is why you must be under supervision by your doctor throughout your treatment. A few of the more common side effects include depression, loss of appetite and diarrhea. Loss of appetite can sometimes accompany depression and if you lose weight while taking the medication this may be the cause. Water loss and intestinal bulk decrease from diarrhea can also produce modest weight loss. However these are not desirable and do not produce any long-term or significant weight loss.
Creating Weight Loss
To lose weight you need to achieve a caloric deficit between the amount of calories you consume and the calories you burn on a regular basis. ACSM recommends that you decrease your caloric intake by 500 to 1,000 calories per day and increase your physical activity. The council advises starting with 150 minutes of moderate physical activity each week to produce modest weight loss and increasing that to 200 to 300 minutes each week to produce significant results.
Because of the drug's severe side effects, your physician will not put you on Accutane for reasons other than to treat your acne condition. The medication has not been approved for weight loss so if that is your hope you need to consider other options. If you are on Accutane and losing weight, discuss this with your doctor to evaluate if lifestyle changes or the medication are the cause. Something else may be going on inside your body that needs to be addressed.